Advertisement

Reactions Weekly

, Volume 1737, Issue 1, pp 74–74 | Cite as

Calcium polystyrene sulfonate

Gastric necrosis and perforation: case report
Case report
  • 33 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A female neonate [exact age not clearly stated] developed gastric necrosis and perforation following the administration of calcium polystyrene sulfonate to treat hyperkalaemia.

The girl, who was born via caesarean delivery at 38 weeks of gestation, was found to have complex heart disease, including dextrocardia, pulmonary atresia, transposition of the great arteries and a single atrium and ventricle. She underwent placement of a central shunt on day 13 of life. On post-operative day 1, she experienced a cardiac arrest. She was successfully resuscitated. Thereafter, she was found to have hyperkalaemia (potassium 7.4 mmol/L) and acute kidney injury. Hence, she received calcium polystyrene sulfonate [Kalimate] 3g, which was suspended in water and taken orally through an orogastric...

Reference

  1. Thaiwatcharamas K, et al. Neonatal gastric necrosis and perforation associated with impacted medication. Journal of Pediatric Surgery Case Reports 42: 45-47, Mar 2019. Available from: URL: http://doi.org/10.1016/j.epsc.2018.12.024 - ThailandCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Personalised recommendations